Volume 9, issue 3 (2009)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 19
Issue 6, 2677–3215
Issue 5, 2151–2676
Issue 4, 1619–2150
Issue 3, 1079–1618
Issue 2, 533–1078
Issue 1, 1–532

Volume 18, 7 issues

Volume 17, 6 issues

Volume 16, 6 issues

Volume 15, 6 issues

Volume 14, 6 issues

Volume 13, 6 issues

Volume 12, 4 issues

Volume 11, 5 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 4 issues

Volume 7, 4 issues

Volume 6, 5 issues

Volume 5, 4 issues

Volume 4, 2 issues

Volume 3, 2 issues

Volume 2, 2 issues

Volume 1, 2 issues

Author Index
The Journal
About the Journal
Editorial Board
Subscriptions
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Ethics Statement
ISSN (electronic): 1472-2739
ISSN (print): 1472-2747
To Appear
 
Other MSP Journals
Surgery on a knot in $(\mathrm{surface} \times I)$

Martin Scharlemann and Abigail A Thompson

Algebraic & Geometric Topology 9 (2009) 1825–1835
Abstract

Suppose F is a compact orientable surface, K is a knot in F × I, and (F × I)surg is the 3–manifold obtained by some nontrivial surgery on K. If F ×{0} compresses in (F × I)surg, then there is an annulus in F × I with one end K and the other end an essential simple closed curve in F ×{0}. Moreover, the end of the annulus at K determines the surgery slope.

An application: Suppose M is a compact orientable 3–manifold that fibers over the circle. If surgery on K M yields a reducible manifold, then either

* the projection K M S1 has nontrivial winding number,

* K lies in a ball,

* K lies in a fiber, or

* K is cabled.

Keywords
Dehn surgery, taut sutured manifold
Mathematical Subject Classification 2000
Primary: 57M27
References
Publication
Received: 5 June 2009
Revised: 10 August 2009
Accepted: 11 August 2009
Published: 2 October 2009
Authors
Martin Scharlemann
Mathematics Department
University of California, Santa Barbara
Santa Barbara, CA 93117
USA
http://www.math.ucsb.edu/~mgscharl/
Abigail A Thompson
Mathematics Department
University of California, Davis
Davis, CA 95616
USA
http://www.math.ucdavis.edu/~thompson/